Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 70, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Dec 21, 2010, 12:33 PM MST for Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2010, 12:33 PM MST (19:33 UTC)
- Expired
- Dec 21, 2010, 6:05 PM MST
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Washington County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WGUS55 KSLC 211933
FFWSLC
UTC053-220130-
/O.NEW.KSLC.FF.W.0070.101221T1933Z-101222T0130Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1233 PM MST TUE DEC 21 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR TREES RANCH DAM ON THE EAST FORK OF THE
VIRGIN RIVER IN WASHINGTON COUNTY.
* UNTIL 630 PM MST
* AT 1225 PM MST...THE IMMINENT FAILURE OF THE TREES RANCH DAM ON
THE EAST FORK OF THE VIRGIN RIVER IN WASHINGTON COUNTY WAS REPORTED
BY WASHINGTON COUNTY SHERIFFS DEPARTMENT. THE NEAREST DOWNSTREAM
COMMUNITY IS ROCKVILLE WHICH IS AT RISK FROM THIS IMMINENT DAM
FAILURE!
THIS DAM IS LOCATED AT THE MOUTH OF THE PARUNAWEAP CANYON WHICH IS
JUST SOUTH OF ZION NATIONAL PARK. WATER FROM THIS DAM WILL MOVE
DOWN THE EAST FORK OF THE VIRGIN RIVER AND EVENTUALLY INTO THE
VIRGIN RIVER.
IF YOU ARE BELOW THE TREES RANCH DAM PLEASE TAKE ACTION IMMEDIATELY!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3717 11298 3715 11299 3715 11303 3716 11310
3718 11318 3718 11334 3708 11353 3700 11366
3700 11374 3709 11357 3717 11347 3722 11330
3721 11317 3716 11303
$$
MCINERNEY/GRAHAM2 follow-up statements
536
WGUS75 KSLC 212024
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MST TUE DEC 21 2010
UTC053-220130-
/O.CON.KSLC.FF.W.0070.000000T0000Z-101222T0130Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
124 PM MST TUE DEC 21 2010
...A FLASH FLOOD WARNING FOR THE IMMINENT FAILURE OF TREES RANCH DAM
IN WASHINGTON COUNTY REMAINS IN EFFECT UNTIL 630 PM MST...
AT 110 PM MST...THE IMMINENT FAILURE OF THE TREES RANCH DAM...ALSO
REFERRED TO AS THE SOUTH CREEK DAM...ON THE EAST FORK OF THE VIRGIN
RIVER IN WASHINGTON COUNTY WAS REPORTED BY WASHINGTON COUNTY
SHERIFFS DEPARTMENT. THE NEAREST DOWNSTREAM COMMUNITY IS ROCKVILLE
WHICH IS AT RISK FROM THIS IMMINENT DAM FAILURE!
IF THIS DAM WERE TO FAIL CATASTROPHICALLY...FLOW IN EXCESS OF 50000
CFS WOULD REACH ROCKVILLE ABOUT 35 TO 45 MINUTES AFTER THE FAILURE.
THIS IS A WORST CASE SCENARIO. A LESS RAPID FAILURE WOULD RESULT IN
A MUCH LOWER...ALTHOUGH STILL SIGNIFICANT...VOLUME OF WATER
IMPACTING THE TOWN OF ROCKVILLE.
THIS DAM IS LOCATED AT THE MOUTH OF THE PARUNUWEAP CANYON WHICH IS
JUST SOUTH OF ZION NATIONAL PARK. WATER FROM THIS DAM WILL MOVE
DOWN THE EAST FORK OF THE VIRGIN RIVER AND EVENTUALLY INTO THE
VIRGIN RIVER. IF YOU LIVE DOWNSTREAM OF THIS DAM TAKE ACTION
IMMEDIATELY!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS SITUATION. IF YOU LIVE DOWNSTREAM OF THIS
DAM TAKE ACTION IMMEDIATELY! DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER
GROUND!
&&
LAT...LON 3717 11298 3715 11299 3715 11303 3716 11310
3718 11318 3718 11334 3708 11353 3700 11366
3700 11374 3709 11357 3717 11347 3722 11330
3721 11317 3716 11303
$$
MCINERNEY/GRAHAM491
WGUS75 KSLC 220105
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MST TUE DEC 21 2010
UTC053-220108-
/O.CAN.KSLC.FF.W.0070.000000T0000Z-101222T0130Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
605 PM MST TUE DEC 21 2010
...THE FLASH FLOOD WARNING FOR THE IMMINENT FAILURE OF THE SOUTH
CREEK DAM LOCATED ON THE EAST FORK OF THE VIRGIN RIVER HAS BEEN
CANCELLED FOR SOUTH CENTRAL WASHINGTON COUNTY...
STATE DAM SAFETY ENGINEERS HAVE INSPECTED THE SOUTH CREEK DAM ON THE
TREES RANCH AND INDICATED THE DAM DOES NOT POSE AN IMMINENT THREAT
OF FAILURE. AS A RESULT...THE FLASH FLOOD WARNING FOR DAM FAILURE
HAS BEEN CANCELLED.
COUNTY LAW ENFORCEMENT OFFICIALS WILL CONTINUE TO MONITOR THE DAM
THROUGHOUT THE NIGHTTIME HOURS. HOWEVER...FAILURE NO LONGER APPEARS
LIKELY.
LAT...LON 3717 11298 3715 11299 3715 11303 3716 11310
3718 11318 3718 11334 3708 11353 3700 11366
3700 11374 3709 11357 3717 11347 3722 11330
3721 11317 3716 11303
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 11:20 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 21, 11:20 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MST TUE DEC 21 2010
.SYNOPSIS...A WARM FRONT WILL SHIFT NORTH ACROSS CENTRAL INTO
NORTHERN UTAH TODAY AND TONIGHT. A MOIST SOUTHWEST FLOW WILL
PERSIST ACROSS SOUTHERN UTAH THEN SPREAD NORTH ACROSS THE
REMAINDER OF THE AREA TONIGHT. DISTURBANCES EMBEDDED WITHIN THIS
FLOW WILL BRING PERIODS OF HEAVY PRECIPITATION THROUGH WEDNESDAY.
&&
.DISCUSSION...MOIST SOUTHWEST FLOW CONTINUES TO OVERRUN A
WEAKENING WARM FRONT ACROSS CENTRAL UT TODAY. SNOW WILL PERSIST
IN A SWATH NORTH OF THIS FRONT WITH RAIN TO THE SOUTH. EXPECT THE
PRECIP TO WANE A BIT ACROSS THE NORTH AND WEST THIS AFTERNOON AS
THE WARM FRONT CONTINUES TO DISSIPATE AND THE FLOW STARTS TO BACK
AHEAD OF THE MAIN UPPER TROF.
THIS FEATURE SPREADS PRECIP BACK ACROSS MUCH OF THE WESTERN AND
NORTHERN CWA OVERNIGHT WHILE IT TAPERS OFF IN THE EAST...THEN
SPREADS THE PRECIP ACROSS THE ENTIRE AREA THROUGH THE DAY WED.
THIS TROF CROSSES THE CWA WED NIGHT AND PRECIP ENDS THU.
HAVE LEFT THE EXISTING WINTER HIGHLIGHTS IN PLACE. LOOKS LIKE THE
IMPACT OF SNOW WILL GREATLY DIMINISH ACROSS UT COUNTY AND SW WY
THIS AFTERNOON AND WILL ALLOW HIGHLIGHT TO EXPIRE AS SCHEDULED.
SNOW COULD CONTINUE IN THE SEVIER VALLEY AND UINTA BASIN INTO
TONIGHT AND MAY NEED TO EXTEND HIGHLIGHTS THERE.
&&
.HYDROLOGY...HEAVY RAIN ACROSS SWRN UT CONTINUES TO KEEP RIVERS
AT OR ABOVE FLOOD STAGE TODAY. SNOW LEVELS HAVE COME BACK UP TO
NEAR 7500 FEET AND WILL REMAIN NEAR THAT LEVEL OR RISE A BIT MORE
OVERNIGHT THEN REMAIN STEADY WED. SURGES OF HEAVY RAIN WILL
CONTINUE TO CROSS SWRN UT UNTIL THE UPPER TROF NEARS THIS AREA
LATE WED. THIS WILL RESULT IN CONTINUED FLOODING THRU WED AND HAVE
KEPT THE EXISTING FLOOD WARNING IN PLACE.
&&
.AVIATION...IFR/LIFR CIGS/VIS LOOK TO QUICKLY IMPROVE INTO VFR
CATEGORY BY 19Z...WITH A 30 PERCENT CHANCE FOR MVFR CONDITIONS
THROUGH 21Z. CIGS LIKELY TO REMAIN AT OR BELOW 6 KFT THROUGHOUT
THE DAY. WINDS EXPECTED TO REMAIN NORTHERLY...BUT EVEN IF A
TEMPORARY SHIFT TO THE SOUTH OCCURS SPEEDS SHOULD REMAIN BELOW 6
KTS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM MST WEDNESDAY FOR UTZ008>010.
WINTER STORM WARNING UNTIL NOON MST TODAY FOR UTZ004-006.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR UTZ003.
WINTER STORM WARNING UNTIL 4 PM MST WEDNESDAY FOR UTZ517-518.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR UTZ011.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
UTZ014>016.
WY...WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR WYZ021.
&&
WILENSKY/SEAMAN/MCINERNEY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 21, 3:25 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 325 AM MST TUE DEC 21 2010 UTZ001>016-019>021-517-518-WYZ021-221300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 325 AM MST TUE DEC 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOIST SOUTHWEST FLOW WILL CONTINUE TO BRING PERIODS OF MODERATE TO HEAVY RAINFALL ACROSS SOUTHWEST UTAH BELOW 7500 FEET THIS WILL RESULT IN FLOODING ALONG THE VIRGIN AND SANTA CLARA RIVERS AND THEIR TRIBUTARIES. SEE THE LATEST FLOOD WARNING FOR ADDITIONAL DETAILS. THIS SOUTHWEST FLOW WILL ALSO CONTINUE TO BRING HEAVY SNOW TO SOUTHERN UTAH ABOVE 8000 FEET...INCLUDING LOCATIONS AROUND BRIAN HEAD AND CEDAR BREAKS. A STALLED FRONTAL BOUNDARY IS FORECAST TO LIFT BACK NORTH TODAY...BRINGING ANOTHER ROUND OF LOCALLY HEAVY SNOWFALL TO CENTRAL UTAH NORTHWARD INTO THE SOUTHERN WASATCH FRONT AND UINTA BASIN. SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS SOUTHWEST UTAH BELOW 8000 FEET THROUGH MID WEEK. THIS WILL RESULT IN A CONTINUED FLOODING ALONG THE VIRGIN AND SANTA CLARA RIVERS AND THEIR TRIBUTARIES...AS WELL AS OTHER STREAMS AND RIVERS ACROSS WASHINGTON AND KANE COUNTIES. ELSEWHERE PERIODS OF HEAVY SNOWFALL WILL CONTINUE IN THE HIGHER TERRAIN THROUGH WEDNESDAY...WITH A MIXTURE OF RAIN AND SNOW ACROSS THE LOWER ELEVATIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Dec 21, 11:30 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1130 AM MST TUE DEC 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 2 N KANAB 37.04N 112.52W
12/20/2010 KANE UT PARK/FOREST SRVC
3RD SOUTH IN KANAB CLOSED DUE TO FLOODING OVER THE ROAD.
0700 PM FLOOD 3 N GLENDALE 37.38N 112.60W
12/20/2010 KANE UT DEPT OF HIGHWAYS
LANDSLIDE ON U.S. 89 NEAR MILEPOST 93. DEBRIS WAS
APPROXIMATELY 4 FEET DEEP AND 50-60 FEET WIDE.
0915 PM FLOOD ENTERPRISE 37.57N 113.71W
12/20/2010 WASHINGTON UT DEPT OF HIGHWAYS
FLOODING AND ROCKSLIDES ON STATE ROUTE 18 BETWEEN
ENTERPRISE AND CENTRAL. WATER CROSSING THE ROAD AT
MILEPOST 45 AND ROCK DEBRIS ON ROAD BETWEEN MILEPOSTS
35-39.
0800 AM FLOOD WASHINGTON 37.13N 113.49W
12/21/2010 WASHINGTON UT COUNTY OFFICIAL
DIKE STRUCTURES LEAKING NEAR WASHINGTON CITY. STORM
DRAINS BACKING UP WITHIN THE CITY.
0800 AM FLOOD 10 SW SUMMIT 37.72N 113.10W
12/21/2010 IRON UT COUNTY OFFICIAL
OLD HIGHWAY 91 NEAR UTAH/ARIZONA BORDER DAMAGED AND
CLOSED.
0800 AM FLOOD IVINS 37.17N 113.68W
12/21/2010 WASHINGTON UT COUNTY OFFICIAL
MANY FARM ROADS FLOODED.
0800 AM FLOOD 1 ESE ST. GEORGE 37.07N 113.56W
12/21/2010 WASHINGTON UT COUNTY OFFICIAL
FOOT BRIDGE OVER FORT PEARCE WASH DESTROYED.
0800 AM FLOOD GUNLOCK 37.28N 113.77W
12/21/2010 WASHINGTON UT COUNTY OFFICIAL
TOBIN WASH BRIDGE DESTROYED NEAR THE TOWN OF GUNLOCK.
0812 AM FLOOD ENTERPRISE 37.57N 113.71W
12/21/2010 WASHINGTON UT DEPT OF HIGHWAYS
FLOODING OCCURRING OVER MAIN STREET IN ENTERPRISE.
CULVERTS PASSED CAPACITY AND WATER SPILLING OVER ROADWAYS
IN PLACES ALONG SR-18 BETWEEN ENTERPRISE AND BERYL
JUNCTION.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 9:46 PM MST | Winter Weather Advisory | SLC | 14 hr | |
| Dec 21, 12:27 PM MST | Winter Storm Warning | SLC | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.